Naloxone – our communitys’ lifesaver

Naloxone_bannerNaloxone is a miracle -no kidding. Paramedics and hospital staff have been using it on patients for years, and if you have ever overdosed from heroin and woken up suddenly with paramedics hovering over you, then it is highly likely they had just whacked you up with naloxone.

Finally, thanks in a large part to some really good eggs, (people like Dan Biggs, the creator of this video from the Chicago Recovery Alliance), we are now seeing naloxone kits being given to injectors, their loved ones and partners,with  training in how to use it,  as well as very useful training and information around how to recognise an overdose; is that person just snoring -or is it someone who is really struggling to breathe?

Please watch these 2 videos: one after the other,  both documentary-stye training film, made in association with Chicago Recovery Alliance, we think that they are among the best couple of films on Naloxone (also called Narcan) on the web.

But! The first video is a bit surreal. Any injector out there might just notice that the guy who starts to overdose at the beginning of the film -looks uncannily real -this is actually because he REALLY is overdosing! Incredible, but true! The guys were filming at the time, and although meaning to capture the injection -within a couple of minutes it was clear that one guy was going over…

So -it became a crystal clear example of what you are confronted with in the real world when someone overdoses, and how to administer your naloxone when you are scared, worried and stressed out!

A Real Overdose; See naloxone used in a real situation.

 

If you want to hear more about the naloxone story, listen to this video chat with the legend that is Dan Biggs himself, and hear him talk about Naloxone;  why and how we all must get active across the drugs, medical and criminal justice field to ensure naloxone is given out to EVERY single opiate user and their loved ones and partners, today! He covers all the angles in this discussion, legal and ethical, providing some useful responses you can use to help you promote this drug in your area. Health authorities have no excuse anymore -this drug is an incredible lifesaver, and to have it in the very hands of the person who uses opiates -the  very person that is going to be right there as some one actually overdoses. To have naloxone in your hand -well, you can SAVE A LIFE! You can prevent BRAIN DAMAGE

It is dirt cheap (and can be made cheaper) and it works like a true miracle. If you are an opiate user (or know one) and haven’t heard about naloxone being discussed at your local methadone clinic, hostel or needle exchange -then ask WHY NOT? Ask what needs to be done to ensure naloxone gets into the hands of every opiate user at your clinic/hostel/surgery etc and every single

Get involved in its promotion and any peer training schemes -fight towards getting naloxone into the hands of every

Naloxone_banner

The Overdose App

For your Android or iPhone

Would you like to have an user friendly Overdose App? Click here to go see the website and read all about it, it is free to install and they are in the process of making one for stimulants as well. Watch this space.

uturnandroid

Find U-turn:  www.u.-turntraining.com

It is also available on Google Play of course, just search for it and install it yourself on your phone. It is free, made by the lovely guys at U-Turn Training, Consultancy & Empowerment.

But since we are on the subject of naloxone, I may as well tell you a bit about it -or rather, here is their (edited) blurb: This application is for people who use opiate drugs, their friends, family members, addiction workers, homelessness staff and others concerned with their welfare.  This app is designed to help reduce the risk of an overdose happening and prevent loss of life if one does occur outside of a hospital setting. The aim is to give the overdosed person the maximum chance to survive.

It therefore contains 5 sections including ‘Your Guide’ and ‘It’s an Emergency’ as well as a ‘Useful Info’ section. The Guide is a learning resource like a training manual.  It will guide you through recognising opiate overdose, assessing risks to yourself, checking the person’s airway and for breathing correctly. Then it provides simple, easy-to-follow audio and visual advice on techniques such as putting the person in the recovery position or administering CPR and giving naloxone (an opiate reversal drug) if it is available. The guidance given is in line with reviewed best practice and the emerging evidence-base on overdose/resuscitation. It is appropriate for the UK and other countries which follow UK Basic Life Support protocols.

 

 

 

 

Leave a comment

We try and reply as soon as we can but please understand it might take anywhere from 1 day to 1 month, but we will always try our best. Mark URGENT if you require a fast reply. Thanks for your understanding!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: